Indiana, 2023Hail and Damaging Winds in Indiana, June 3, 2023
June 3, 2023 · NWS IWX · 7 events in 5 counties and zones
Pulse thunderstorms paired with surface boundary interaction resulted in damaging thunderstorm wind and a couple large hail reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $44,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Pulse thunderstorms paired with surface boundary interaction resulted in damaging thunderstorm wind and a couple large hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 3, 1:42 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 3, 1:42 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
242 PM EDT Sat Jun 3 2023
.SYNOPSIS...
Issued at 237 PM EDT Sat Jun 3 2023
Showers and thunderstorms this afternoon are expected to taper off
this evening. Behind the boundary forcing today's showers and
storms, dry air returns and continues through much of the work
week. While there is a chance for showers again on Tuesday, it's a
low chance. Temperatures trend back towards seasonable between
today and the work week.
Scattered showers and thunderstorms are expected
this afternoon, becoming isolated this evening before tapering
off. Otherwise, expect partly to mostly cloudy skies with highs in
the upper 80s and low 90s. Lows tonight will drop into the 50s.
Dry conditions persist Sunday and Monday, then we see a slight
chance for rain showers late Tuesday. Dry conditions return for
the remainder of the work week. Highs will be in the low to mid
80s until Tuesday, then drop into the 70s and low 80s until next
Friday.
&&
.SHORT TERM...(Today and Tonight)
Issued at 237 PM EDT Sat Jun 3 2023
As expected, the area of warmer mid level temperatures shifted off
to our southwest this morning and dew points approaching 60F moved
into our northeast. As a boundary collocated with a strung out area
of mid level vorticity sinks southeast through the forecast area
around 18z and a lake breeze forms, the chance is there to sprout
showers and thunderstorms as adequate moisture and instability along
with the lift will be present for storms today. A small area of
surface moisture (~60F dew points) and low level moisture (850 mb
dew points above 10C) in this area indicates the potential for
locally heavy rain. While storms may be able to initially have some
motion to them, once they grow, there's a chance they slow down
some. As such, locally moderate to heavy rain is a threat. With the
advancing area of moisture indicated by the PWATs, the chances to
tap into DCAPE seem to have dwindled. Perhaps some light gusty winds
could be had, but without the better shear, it'll be hard to achieve
the severe threshold. With weaker mid level lapse rates around 6 or
6.5 C/km as well as the moist lower levels being more conducive to
hail stone melting, hail is expected to remain below severe
thresholds as well.
With much drier air coming in behind the aforementioned boundary,
dew points are expected to drop and the storms will be able to
dissipate this evening. Lows tonight will be in the low 50s to low
60s, around 5 to 10 degrees lower than last night.
Sunday is right back into the drier airmass on north and east
surface winds. The drier air is expected to limit the mixing to
around 850 mb allowing for cooler highs in the low to mid 80s at
best. The lingering low level jet will also allow for light breezes
approaching 20 mph.&&
.LONG TERM...(Monday through Saturday)
Issued at 237 PM EDT Sat Jun 3 2023
Behind the boundary from today, an upper low level pressure settles
into the Northeastern CONUS. Meanwhile, as a low pressure system
ejects off of East Asia, it extends an upper jet farther east into
the North Pacific. As it does so, the location for a low pressure
system shifts towards the Aleutian Islands. This shifts the position
of the upper ridge to the Western CONUS from over the Great Lakes
allowing for a wave train shift during this upcoming work week. This
allows the local area to trend cooler towards more seasonable
temperatures in the upper 70s to low 80s. The northerly flow will
also act to keep us in the dry air restricting the amount of
precipitation chances through much of the upcoming work week.
The one time during this work week we'll have to watch for rain will
be along an axis of higher theta-e air collocated with 50 degree sfc
dew points that comes through Monday night into early Tuesday. Both
the GFS and NAM are keying into this as having an increased rain
chance, but perhaps their higher moisture bias may be falsely
creating precipitation. The ECMWF is much quicker bringing this
moisture axis through meaning any extra oomph from diurnal
instability will be minimized. Will be consistent with previous
shift and continue the mention of rain mainly during late Monday
night/early Tuesday morning.
Our next chance for rain won't come until later Saturday/Saturday
night as a cold front, potentially with an area of low pressure
forming along it, approaches from Central Canada. Both the GFS and
the ECMWF are limiting instability along this front as it approaches
outside of peak heating..
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 126 PM EDT Sat Jun 3 2023
Showers and thunderstorms will be possible today at TAF sites mainly
after 20z today. The general trend with these storms will be
towards Lake Michigan so there is a chance that FWA gets missed
completely by them. Storms dissipate by 00z. There could be brief
flight condition reductions as storms pass overhead of the
terminals. Beyond that, flight conditions revert back to VFR
tonight into Monday. Winds will be oscillating between northerly
and easterly during this period with occasional afternoon gusts to
20 kts.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Roller
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 3, 2:51 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
351 PM EDT Sat Jun 3 2023
INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-042000-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
351 PM EDT Sat Jun 3 2023 /251 PM CDT Sat Jun 3 2023/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected to end this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Very dry conditions and breezy winds will make for an elevated fire
danger day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-042000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
351 PM EDT Sat Jun 3 2023
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected to end this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
In the hours before
Special weather statement, Jun 3, 3:11 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
411 PM EDT Sat Jun 3 2023
INZ007-009-OHZ001-032045-
De Kalb IN-Steuben IN-Williams OH-
411 PM EDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of southeastern
Steuben, northeastern De Kalb and southwestern Williams Counties
through 445 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Edon, or 9 miles northeast of Butler, moving south at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hamilton around 420 PM EDT.
Edgerton around 430 PM EDT.
Other locations in the path of this storm include Edgerton In
Williams County and Butler.
This includes the following highways...
Interstate 80 in Indiana between mile markers 154 and 156.
Interstate 80 in Ohio between mile markers 0 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4166 8486 4159 8464 4143 8470 4143 8501
TIME...MOT...LOC 2011Z 020DEG 14KT 4156 8479
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JALHail, Steuben
- When
- June 3, 3:11 PM EST to 3:12 PM EST
- Where
- Steuben County, 1.48 mi SSW of Metz
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.600, -84.840
A video on Twitter shows penny size hail, with a few larger stones.
Thunderstorm Wind, Wells
- When
- June 3, 4:37 PM EST to 4:38 PM EST
- Where
- Wells County, 2.51 mi ENE of Reiffsburg
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $27,000
- Reported by
- Trained Spotter
- Coordinates
- 40.670, -85.110
Likely due to a wet microburst, the side of a barn was blown in, several large diameter trees were damaged. Some trees up to 48 inches diameter. Roofing material was peeled off as well.
Thunderstorm Wind, Elkhart
- When
- June 3, 5:03 PM EST to 5:04 PM EST
- Where
- Elkhart County, 1.55 mi E of Jamestown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.630, -85.990
Large trees limbs down at a residence.
Hail, Elkhart
- When
- June 3, 5:05 PM EST to 5:06 PM EST
- Where
- Elkhart County, 0.69 mi N of Jamestown
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.640, -86.020
A photos shows quarter size hail mixed with pea to penny size hail.
Thunderstorm Wind, Elkhart
- When
- June 3, 5:05 PM EST to 5:06 PM EST
- Where
- Elkhart County, 3.79 mi SSW of Bristol
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.670, -85.850
A tree limb with some rot was downed.
Thunderstorm Wind, Huntington
- When
- June 3, 5:09 PM EST to 5:10 PM EST
- Where
- Huntington County, Majenica
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -85.450
A tree was downed and a roof was damaged from thunderstorm wind.
Thunderstorm Wind, Grant
- When
- June 3, 5:15 PM EST to 5:16 PM EST
- Where
- Grant County, Van Buren
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.620, -85.500
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Louisiana, June 3, 20231 death · 52 kt wind · 24 events
- Flood in Colorado, June 3, 20231 death · 1 event
- Lightning Strike in Louisiana, June 3, 2023$1.5 million · 1 event
- Flood and Hail in Texas, June 3 to 5, 2023$39,000 · 2 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, June 3, 2023$35,000 · 1.75 in hail · 18 events
- Damaging Winds in Ohio, June 3, 2023$71,000 · 60 kt wind · 3 events
- Flood and Hail in Florida, June 3, 2023$50,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in North Carolina, June 3, 2023$55,000 · 1 in hail · 3 events
- Damaging Winds in Texas, June 3 to 4, 2023$25,000 · 74 kt wind · 15 events
- Damaging Wind in Arkansas, June 3, 2023$30,000 · 60 kt wind · 1 event
- Flood and Hail in West Virginia, June 3, 2023$10,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Texas, June 3, 2023$15,000 · 1.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098842, 1098843, 1098844, 1098845, 1098846, 1098847, 1098848.